Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 19, NWS Phoenix, AZ

July 24, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 24, 2017, 2:39 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 2:39 PM MST (21:39 UTC)
Expired
Jul 24, 2017, 5:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 111 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WGUS55 KPSR 242139
FFWPSR
AZC013-250045-
/O.NEW.KPSR.FF.W.0019.170724T2139Z-170725T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
239 PM MST MON JUL 24 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 545 PM MST

* At 237 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is continuing.

* Some locations that will experience flooding include...
  Tonopah, Painted Rock Dam, and Wintersburg. The Delaney Wash is 
  flowing heavily and impacting low water crossings.

LAT...LON 3347 11275 3322 11275 3328 11303 3352 11301

$$

AD
2 follow-up statements
968 
WGUS75 KPSR 242305
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
405 PM MST MON JUL 24 2017

AZC013-250045-
/O.CON.KPSR.FF.W.0019.000000T0000Z-170725T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
405 PM MST MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
MARICOPA COUNTY...

At 402 PM MST, Doppler radar indicated thunderstorms  that produced 
heavy rain across the warned area.  Flash flooding is expected to 
continue.

Some locations that will experience flooding include...
Tonopah, Painted Rock Dam, and Wintersburg. Delaney Wash is flowing 
heavily.

LAT...LON 3347 11275 3322 11275 3328 11303 3352 11301

$$

AD
059 
WGUS75 KPSR 250038
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
538 PM MST MON JUL 24 2017

AZC013-250045-
/O.EXP.KPSR.FF.W.0019.000000T0000Z-170725T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
538 PM MST MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 545 PM
MST...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat. Some roads may still have some 
running water over them with debris. Please continue to heed any 
remaining road closures.

LAT...LON 3347 11275 3322 11275 3328 11303 3352 11301

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:08 PM MST, 31 minutes earlier.

Area forecast discussion, Jul 24, 2:08 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
208 PM MST Mon Jul 24 2017

.UPDATE...To Aviation Discussion...

&&

.SYNOPSIS...
Thunderstorm activity can be expected across the region today,
especially over northern and southwestern Arizona. Cloud cover
and a moist atmosphere will lead to cooler temperatures today.
This will be followed by drier southwesterly flow aloft leading to
warmer temperatures along with fewer storms across the region
Tuesday through Thursday. More active monsoon conditions return by
next weekend.

&&

.DISCUSSION...
Short-term satellite and radar trends show drier air aloft has
quickly spread northward, effectively ending chances for rainfall
temporarily across the Phoenix area. Rainfall has persisted across
west-central Arizona within a band of richer moisture, and
flooding concerns remain elevated there through the mid-afternoon.
Otherwise, isolated thunderstorms have developed from northern
Pima County east-northeastward into southern Gila County, where
stronger heating has occurred this morning and early afternoon.
Rainfall appears to have stabilized the air mass sufficiently to
prevent any sustained convection from moving north of I-8 towards
Phoenix. With a couple more hours of heating, it's possible the
air mass could recover enough to support isolated thunderstorms
into the Phoenix area this evening, but confidence is low.

Another area of short-term concern will be across southwest
Arizona and southeast California, where the air mass is relatively
unperturbed but very moist. There is certainly potential for
strong thunderstorms with heavy rain across these areas, but
forcing for ascent remains more nebulous.

Still anticipating a trend towards warmer/drier conditions through
the middle of the week as the primary anticyclone aloft redevelops
westward out of the Southern Plains towards the Four Corners.
However, this should remain short-lived as the anticyclone
eventually shifts northward, and the eastern Pacific becomes more
active, which could supply moisture to the Southwest this weekend
into early next week. No changes have been made to the extended
forecast given the short-term concerns.

&&

.PREVIOUS DISCUSSION...

Tuesday through Sunday...
With a lot less moisture available, look for quiet a downtrend in
PoPs (limited to south-central AZ - mainly higher terrain). Temps
climb as well but not out of hand. Late in the week and over the
weekend, a more favorable flow pattern sets up. Plus it appears
there will be a tropical storm of some sort passing south and west
of Baja which helps advect moisture back into the region. Thus a
gradual return of PoPs from east to west. Temps nudge down as
well.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Another band/round of showers and embedded thunder will track
northward through SW Maricopa and Pinal counties and eventually up
into the Phoenix area in the next hour. Timed VCSH into the
terminals around 21-22z and have them lingering through
02z...although current radar trends could see VCSH end sooner. Low
to mid level CIGS possible with passing shower activity, otherwise
in between SCT to BKN layers 12-20kft will be prominent through
the evening. Winds will be hard pin a heading to with different
areas of heating and cloud cover affecting local diurnal trends
during the afternoon. More erratic and elevated winds are
possible with approaching shower activity and should settle into
easterly headings overnight.

Southeast California/Southwest Arizona including KIPL and KBLH:
Shower/storm activity stretches in a band from Imperial through
northwest Maricopa county, with light showers passing near KBLH.
Stronger storm activity was developing south of the border along
the Baja Spine. Overall storm motion will be northerly, so expect
at least shower development near KIPL into the evening.
Additional showers/storms will develop across the area and track
northward, with activity timed to diminish into the evening hours.
Surface winds will hold southerly headings, but are likely to be
more erratic and gusty with passing storms/showers.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
Humidities and storm chances begin to increase Thursday with
chances reaching southeast California by Saturday. Temperatures
will be near normal Wednesday and Thursday (a bit above normal
near and west of the Lower Colorado River Valley) before beginning
to decrease late this week. Apart from thunderstorms, winds will
follow familiar warm season patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Rogers
PREVIOUS DISCUSSION...AJ
AVIATION...Nolte
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 24, 9:15 AM MST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
915 AM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      3 ESE SACATON           33.07N 111.70W
07/24/2017                   PINAL              AZ   PUBLIC

            TRUCK PARTIALLY SUBMERGED, PALM TREES
            WASHING AWAY. AT SACATON & 87.

&&
Local storm report, Jul 24, 9:18 AM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
918 AM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     FLASH FLOOD      1 SW APACHE JUNCTION    33.40N 111.57W
07/24/2017                   PINAL              AZ   BROADCAST MEDIA

            LIVE RESCUE ON BROADCAST MEDIA UNDERWAY,
            16TH AVE AT SAGUARO.

&&

KW
Local storm report, Jul 24, 9:26 AM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
926 AM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     3 NE SKY HARBOR AIRPORT 33.47N 111.97W
07/23/2017                   MARICOPA           AZ   AMATEUR RADIO

            TOWER BLOWN OVER ONTO HOUSE. DELAYED REPORT.

&&

KW
Local storm report, Jul 24, 9:40 AM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
940 AM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     HEAVY RAIN       5 W AHWATUKEE FOOTHILLS 33.31N 112.14W
07/24/2017  M2.09 INCH       MARICOPA           AZ   MESONET

            MARICOPA COUNTY FLOOD CONTROL GAUGE
            INDICATING 2.09 INCH RAINFALL IN ONE HOUR.

&&

KW
Local storm report, Jul 24, 1:10 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
110 PM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     FLASH FLOOD      9 NNW CENTENNIAL        33.68N 113.43W
07/24/2017                   LA PAZ             AZ   COUNTY OFFICIAL

            COUNTY EMERGENCY MANAGEMENT REPORTS SALOME
            ROAD IS UNDERWATER AND CLOSED AT THIS TIME
            WEST OF THE COUNTY BORDER.

&&

KW
Local storm report, Jul 24, 1:58 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
158 PM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FLOOD            3 NW SANTAN             33.17N 111.84W
07/24/2017                   PINAL              AZ   MESONET

            MARICOPA COUNTY FLOOD CONTROL STREAM GAUGE
            INDICATING OVER FLOOD STAGE. EMERGENCY
            MANAGER REPORTING MANY ROADS IN AREA FLOODED
            AND CLOSED.

&&

KW

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:41 PM MSTSpecial Weather StatementPSRPinal34 min
Jul 23, 5:53 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 23, 6:14 PM MSTSpecial Weather StatementPSRPinal31 min
Jul 23, 6:48 PM MSTSpecial Weather StatementPSR27 min
Jul 23, 6:51 PM MSTSpecial Weather StatementPSRMaricopa24 min
Jul 23, 7:09 PM MSTAreal Flood AdvisoryPSRPinal2 hr
Jul 23, 7:10 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 23, 7:17 PM MSTSpecial Weather StatementPSRMaricopa28 min
Jul 23, 7:29 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 23, 7:44 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 24, 5:54 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 24, 7:19 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 24, 8:08 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Jul 24, 8:13 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 24, 8:59 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 24, 10:08 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 24, 11:10 AM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Jul 24, 11:26 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 24, 11:52 AM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 24, 12:00 PM MSTFlash Flood WarningPSRLa Paz3 hr
Jul 24, 12:22 PM MSTFlash Flood WarningPSRLa Paz, Maricopa6 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.